Lightning, Madison
- When
- September 30, 1:40 AM CST
- Where
- Madison County, Norfolk
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 42.030, -97.420
A lightning strike started a house fire in Norfolk causing around $100,000 damage.
Lightning from early morning thunderstorms over northeast Nebraska caused a house fire in Norfolk.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Lightning from early morning thunderstorms over northeast Nebraska caused a house fire in Norfolk.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 29, 8:44 PM CST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 944 PM CDT SAT SEP 29 2007 .DISCUSSION... UPDATED THE FIRST EARLIER TONIGHT FOR THE SLOWER ONSET OF PRECIP FOR THIS EVENING AND THE EXPIRATION OF THE WIND ADVISORY. WILL UPDATE AGAIN TO INCREASE GOING LOWS TONIGHT AND TO ALSO INCREASE HIGHS ON SUN. EVNG UPPR AIR ANLYS INDCD MAIN WX MAKER HAS CLOSED OFF OVR NRN UT. A 40 M HEIGHT FALL WAS NOTED ON THE GRAND JUNCTION SOUNDING...BUT THE LACK OF MORE SIG HEIGHT FALLS SEEMS TO INDC THE SYSTEM IS NO LONGER DIGGING AND SHLD CONT TO MOV EWD TONIGHT. ALSO H3 JET OF 100 KT WAS NOTED OVR CO. THUNDERSTORMS HAVE BEE FIRING THIS EVNG OVR THE WRN HI PLAINS ON THE WRN EDGE OF THE MOIST AXIS SEEM AT H85...WITH +10 DEW POINTS WELL INTO SD/MN. SFC CDFNT AT 02Z EXTNDD FM ERN ND SWWD INTO NE CO. THUNDERSTORMS SHLD CONT TO DVLP AND LIFT NEWD WITHIN THE LO LVL JET TONIGHT. BEST ESTIMATES WITH CURRENT ACTIVITY GETTING INTO OUR WESTERN CWA IS AROUND 07Z AND THUS WL HAVE POPS STARTING ARND THEN. STILL LOOKS LIKE A DECENT SHOT OF PRECIP IN NE NEB OVERNIGHT NEAR THE ADVANCING CDFNT AND WITHIN THE LO LVL JET. REST OF THE CWA MIGHT HAVE TO WAIT UNTIL SUN. DID INCREASE GOING LOWS TONIGHT WITH CLDS AND BREEZY SRLY WINDS. 18Z MODELS AND MOST RECENT 00Z MODELS INDC UPPR SYSTEM MAY BE A LITTLE SLOWER THAN PREVIOUS RUNS. THIS MAY ALLOW FOR A WARMER SUN OVR MOST OF THE CWA BEFORE ANY REAL COLD AIR GETS INTO THE AREA. THUS HAVE GONE AHEAD AND INCREASED GOING HIGHS IN THE WARM SECTOR OF THE EXPECTED CYCLONE. GIVEN THAT THE SYSTEM IS GOING A LITTLE SLOWER...THIS ALSO BRINGS IN THE POSSIBILITY OF CONVECTION INITIATING IN OUR CWA SUN AFTN BEFORE MOVING INTO IA. LATEST NAM INDCS DRY LINE ALNG THE MO RVR ARND 21Z WITH SOME INSTABILITY DVLPG BY 18Z. STILL NOT THE PERFECT SVR WX SET-UP AS SFC WNDS MAY STAY MORE SW AHEAD OF THE DRY LINE WHICH MAY LIMIT CONVERGENCE AND LIMIT COVERAGE OF STORMS. ALSO...MID LVL TMPS ARE NOT AS COLD AS ONE WLD WANT FOR A COLD CORE OUTBREAK WITH MID LVL TMPS OF -15 C AT H5. THIS LIMITS INSTABILITY. STILL THE SITU WARRENTS WATCHING AND WE HAVE ADDED THE THREAT OF SVR IN THE HWO FOR SUN. NEW ZFP/GRIDS OUT BY 10 PM. BOUSTEAD && .PREV DISCUSSION... /ISSUED 322 PM CDT SAT SEP 29 2007/ DISCUSSION... MAIN CONCERNS WILL FOCUS AROUND THE WEATHER ASSOCIATED WITH TWO VERY STRONG SYSTEMS MOVING THROUGH THE AREA. FIRST WILL AFFECT THE AREA LATE TONIGHT THROUGH SUNDAY AND THE SECOND WILL ARRIVE LATE MONDAY NIGHT AND CONTINUE THROUGH TUESDAY. MID TROPOSPHERIC FLOW PATTERN WILL REMAIN MERIDIONAL INTO MID WEEK...BEFORE HIGH ZONAL INDEX PATTERN DEVELOPS BY 12Z WEDNESDAY FROM OFF THE PACIFIC NORTHWEST INTO THE UPPER MIDWEST. THEN WE TRANSITION INTO SOUTHWEST FLOW ALOFT AS A TROUGH DIGS OVER THE WESTERN PART OF THE NATION INTO LATE WEEK. WATER VAPOR LOOP EARLY THIS AFTERNOON SHOWED THE STRONG SYSTEM OVER THE ROCKIES...MAINLY AS AN OPEN WAVE...BUT THERE ARE HINTS OF A LOW CLOSING OFF OVER NRN UT. JETSTREAM LEVEL WINDS IN EXCESS OF 100 KTS WERE NOTED ON BOTH THE FRONT AND BACKSIDE OF THE TROUGH. MODELS DID NOT AGREE WHETHER OR NOT SYSTEM WILL BE CLOSED OFF AS IT MOVES OVER THE REGION SUNDAY. 12Z GFS AND 12Z NAM DID CLOSE IT OFF...BUT THE NGM AND OLDER ECMWF OUTPUT DID NOT. SYSTEM LOOKS PRETTY POWERFUL ON SATELLITE IMAGERY...SO THINK THE STRONGER SOLUTIONS SEEM BETTER. 500 MB PLOT FROM 12Z THIS MORNING SHOWED 12 HOUR HEIGHT FALLS OF AROUND 100 METERS. 850 MB CHART SHOWED MOIST BAND...WITH DEWPOINTS OF 15 C OR HIGHER DOWN OVER TX. EXPECT MOISTURE TO INCREASE AHEAD OF THE FRONT TONIGHT IN ASSOCIATION WITH A STRONG LOW LEVEL JET. STORMS SHOULD FIRE OVER THE HIGH PLAINS LATE THIS AFTERNOON...AND ADVANCE EASTWARD OVERNIGHT. JUST HOW FAR EAST IS THE QUESTION. DID NOT MAKE MANY CHANGES TO THE TIMING OF SYSTEM COMPARED TO PREVIOUS FORECASTS. SYSTEM WILL HAVE A DRY SLOT...WHICH MAKES THINGS RATHER TRICKY. WENT WITH HIGHEST POPS IN THE WEST TONIGHT...THEN HIGHEST IN THE NORTH ON SUNDAY. STORMS COULD BE STRONG TO SEVERE LATER TONIGHT WITH NAM SHOWING 0 TO 6 KM BULK SHEAR IN EXCESS OF 40 KTS ACROSS NORTHEAST NEBRASKA BY 09Z. COLD FRONT WILL BE APPROACHING THE FAR WESTERN ZONES BY 12Z SUNDAY...THEN IT SHOULD SWEEP QUICKLY EAST INTO WESTERN IOWA BY EARLY AFTERNOON. THERE APPEARS TO BE A DECENT SHOT FOR STORMS WITH THE FRONT...BUT BETTER CHANCE FOR RAIN IS ACROSS THE NORTH...CLOSER TO THE MID LEVEL LOW. STRONG WINDS BEHIND THE FRONT MIGHT BE STRONG ENOUGH FOR A WIND ADVISORY...BUT WILL LET LATER SHIFTS DECIDE THAT. KEPT A LOW POP FOR PARTS OF SWRN IA SUNDAY EVENING...JUST IN CASE THE SYSTEM SLOWS DOWN. BUT PCPN WILL PROBABLY BE OUT OF THE AREA BY THEN IF CURRENT MODEL TIMING HOLDS. LOWS TONIGHT SHOULD BE IN THE 60 TO 65 DEGREE RANGE WITH MODEST SOUTH WINDS. WILL LET THE WIND ADVISORY EXPIRE THIS EVENING...BUT IT WILL STILL BE AT LEAST BREEZY OVERNIGHT. WENT WITH HIGHS IN THE 60S ACROSS NORTHEAST NEBRASKA SUNDAY AND IN THE 70S ELSEWHERE. ANOTHER STRONG SYSTEM WILL GIVE US A GOOD CHANCE FOR PCPN TUESDAY. ALTHOUGH PROBABLY NOT QUITE AS STRONG AS THE SYSTEM FOR TONIGHT AND SUNDAY...IT WILL HAVE ADEQUATE MOISTURE TO WORK WITH AND MAY PRODUCE MORE RAIN. THE GFS BRINGS A SYSTEM INTO THE AREA FROM THE WEST LATE IN THE WEEK OR NEXT WEEKEND. DECIDED TO ADD SOME LOW POPS FOR THAT IN THE FRIDAY NIGHT AND SATURDAY PERIODS. HIGHS FROM MONDAY THROUGH WEDNESDAY SHOULD BE MAINLY IN THE 70S. HIGHS FROM THURSDAY INTO SATURDAY ARE EXPECTED TO BE A LITTLE WARMER...IN THE MID 70S TO LOWER 80S. LOWS THROUGH THE WEEK WILL BE MUCH MORE VARIABLE... RANGING FROM THE 40S TO THE LOWER 60S. AVIATION... STRONG S SFC WINDS WL CONT OVR TAF SITES INTO SUNDAY MORNING WITH SPEEDS OF 20-22 KTS WITH GUSTS TO NEAR 30 KTS. ALTHOUGH TSTMS COULD MOVE INTO SECTIONS OF NERN NEBRASKA THIS EVENING AND THE REST OF ERN NEBRASKA AFT MIDNIGHT...DID NOT INCLUDE CHC AT OFK TAF SITE UNTIL 08Z AND OMA/LNK UNTIL 12Z. SFC WINDS SHOULD SHIFT TO SW THEN NW AT OFK VCNTY BETWEEN 15-18Z SUNDAY BUT NOT UNTIL SUN AFTN AT OMA/LNK. NO CIGS OR VFR CIGS EXPECTED ACROSS THE TAF SITES TNGT WITH PSBL MVFR CIGS MOVG INTO THE OFK VCNTY IN 15Z-18Z PD SUNDAY AS SFC AND UPR LOW APPROACH NERN NEBRASKA. LAST TWEB FORECAST ISSUED WITH 20Z ISSUANCE. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 545 PM CDT SAT SEP 29 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 545 PM CDT SAT SEP 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TO DEVELOP THIS EVENING OVER THE WESTERN HIGH PLAINS OF NEBRASKA AND KANSAS. THESE THUNDERSTORMS WILL THEN TRACK NORTHEAST THROUGH NEBRASKA...POSSIBLY REACHING NORTHEAST NEBRASKA AROUND OR SHORTLY AFTER MIDNIGHT. DUE TO LIMITED INSTABILITY IN THE AREA...SEVERE WEATHER IS GENERALLY NOT EXPECTED FROM THESE STORMS. THOUGH AN ISOLATED STORM MAY PRODUCE GUSTY WINDS OVER PARTS OF NORTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE AREA ON SUNDAY. THIS WILL ALLOW A DRY LINE AND COLD FRONT TO MOVE INTO THE AREA BY EARLY AFTERNOON. THUNDERSTORMS ARE LIKELY TO DEVELOP ALONG THE COLD FRONT IN NORTHEAST NEBRASKA...AND ALONG THE DRY LINE IN SOUTHEAST NEBRASKA. THE THUNDERSTORMS ARE EXPECTED TO QUICKLY MOVE TO THE EAST INTO IOWA BY LATE AFTERNOON. ISOLATED SEVERE WEATHER IS POSSIBLE FROM THESE THUNDERSTORMS...ESPECIALLY AREAS TO THE EAST OF A LINE FROM NORFOLK TO LINCOLN AND BEATRICE. STRONG DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION TO THE THREAT OF SEVERE WEATHER...VERY STRONG WINDS ARE EXPECTED BEHIND THE DRY LINE AND COLD FRONT SUNDAY AFTERNOON. WEST WINDS OF 20 TO 30 MPH WITH GUSTS 45 MPH ARE POSSIBLE. A COLD FRONT WILL PUSH THROUGH THE AREA MONDAY NIGHT AND TUESDAY...BRINGING A ANOTHER CHANCE OF THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT MAY BE NEEDED SUNDAY AFTERNOON. BOUSTEAD
The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 07:40 UTC.
1 lightning. Local standard time, as filed.
A lightning strike started a house fire in Norfolk causing around $100,000 damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55291.